Azithromycin FDA Warning
The U.S. Food and Drug Administration (FDA) has issued a drug safety warning about potentially deadly side effects stemming from the use of the popular antibiotic azithromycin, a Pfizer product sold as Zithromax, Zmax or the five-dose Z-Pak.
The FDA warns that azithromycin can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm, or “arrhythmia.” Patients at particular risk for developing this condition include those with existing QT interval prolongation, or a slower than normal heart rate, as well as patients with low blood levels of potassium or magnesium. It also includes those who already use certain drugs to treat abnormal heart rhythms.
The FDA says patients should not stop taking azithromycin without talking to their health care professional but should seek immediate medical care if they experience:
- Irregular heartbeat
- Shortness of breath
What Prompted the FDA’s Azithromycin Warning?
The FDA’s March 2013 “Drug Safety Communication” about azithromycin is based on a study by the drug’s manufacturer, Pfizer, and a study published in the New England Journal of Medicine (NEJM) in May 2012.
The NEJM study reported “a small absolute increase in cardiovascular deaths” in patients treated with a five-day course of azithromycin compared to patients treated with the antibiotics amoxicillin or ciprofloxacin or to patients who were not prescribed medication.
The FDA says that the NEJM study has “important limitations,” but adds, “on balance, however, the study was methodologically sound and supports the validity of the overall finding.”
Azithromycin belongs to the class of drugs known as “macrolide antibiotics,” which work by killing bacteria or preventing their growth. It is administered as an injection, oral liquid or tablet form for such problems as ear and sinus infections, sore throats and bronchitis.
The FDA says it will update health care professionals and the public with any relevant information that becomes available about azithromycin and the risk of abnormal heart rhythms.
Contact Our Azithromycin Lawyers
If you or a loved one of yours has suffered abnormal heart rhythms or another potentially deadly side effect from azithromycin (Zithromax, Zmax or Z-Pak), you should contact an experienced defective medical products attorney. You may be eligible to obtain compensation for your medical expenses and other losses as well as for your pain and suffering.
The azithromycin lawyers of the Driscoll Firm, LLC, have protected the rights of many individuals and families whose lives have been upended by the effects of defective drugs and other faulty medical products.
Call us toll-free or complete our online form to set up a free initial consultation about your case today.
For more information:
- FDA Drug Safety Communication: Azithromycin (Zithromax or Zmax) and the risk of potentially fatal heart rhythms, U.S. Food and Drug Administration